Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 17, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 16, 2006, 8:29 PM EST for Greene County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2006, 8:29 PM EST (01:29 UTC)
- Expired
- Feb 16, 2006, 9:15 PM EST
- In force
- 46 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Greene County, IN
The radar
The Indianapolis radar (KIND), 96 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 8:59 PM EST | TSTM WND DMG | 5 E Bloomfield, IN | TREES DOWN AT SCATTERED LOCATIONS IN EASTERN GREENE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 4:55 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -134 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 170129 SVRIND INC055-170215- /O.NEW.KIND.SV.W.0017.060217T0129Z-060217T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 829 PM EST THU FEB 16 2006 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN SOUTHWEST INDIANA * UNTIL 915 PM EST * AT 825 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LINTON...OR ABOUT 32 MILES SOUTHEAST OF TERRE HAUTE...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WORTHINGTON AROUND 835 PM EST... BLOOMFIELD AROUND 840 PM EST... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3916 8726 3892 8724 3898 8671 3916 8671 $$ JOHNSON
2 follow-up statements
000 WWUS53 KIND 170156 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 856 PM EST THU FEB 16 2006 INC055-170215- /O.CON.KIND.SV.W.0017.000000T0000Z-060217T0215Z/ GREENE- 856 PM EST THU FEB 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EST FOR EASTERN GREENE COUNTY... AT 852 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF BLOOMFIELD...OR ABOUT 19 MILES SOUTHWEST OF BLOOMINGTON...MOVING EAST AT 40 MPH. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY EVENING FOR INDIANA. LAT...LON 3913 8701 3891 8707 3896 8671 3916 8671 $$ JOHNSON
000 WWUS53 KIND 170214 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 914 PM EST THU FEB 16 2006 INC055-170224- /O.EXP.KIND.SV.W.0017.000000T0000Z-060217T0215Z/ GREENE- 914 PM EST THU FEB 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE COUNTY EXPIRES AT 915 PM EST... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY EVENING FOR INDIANA. LAT...LON 3913 8701 3891 8707 3896 8671 3916 8671 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 12:50 PM EST, 7 hours 39 minutes earlier.
Area forecast discussion, Feb 16, 12:50 PM EST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1250 PM EST THU FEB 16 2006 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... ...VERY STRONG NON-CONVECTIVE WINDS POSSIBLE LATER TONIGHT... .DISCUSSION...FORECAST FOCUS REMAINS ON THE SHORT TERM TODAY UNTIL FRIDAY MORNING. UPPER LEVEL SYSTEM RESPONSIBLE FOR THE DEEPENING SFC LOW IS NOW MOVING ACROSS THE CENTRAL PLAINS. SFC LOW NOW MOVING INTO CENTRAL IL WHERE BEST MASS CONVERGENCE/PRESSURE FALLS LOCATED JUST NE OF THE SFC LOW ARE LEADING TO A CLUSTER OF ELEVATED TSTRMS. MEANWHILE, TO THE AIRMASS ACROSS CENTRAL INDIANA INTO TN/KY IN THE WARM SECTOR REMAINS MOCLDY WITH A NARROW RIBBON OF DEWPOINTS IN THE 55 TO 58F RANGE NOW MOVING NE ALONG THE COLD FRONT FROM STL SOUTH. LAPS SOUNDINGS SHOW A WEAK CAPPING INVERSION AROUND 850MB FOR NOW. THE STRONG DYNAMIC LIFT NOW OCCURRING ACROSS MO ASSOCIATED WITH THE UPPER SYSTEM AND THE MID-UPPER JET WILL ACT ON THIS FRONT LATER TODAY TO FORCE A LINE OF LOW TOPPED CONVECTION. SHEAR VALUES REMAIN MORE THAN SUFFICIENT WITH 6KM SHEAR IN EXCESS OF 50KTS AND 1KM SHEAR FCST ON THE ORDER OF 40KTS. BUOYANCY PARAMETERS SHOULD BE SUFFICIENT FOR INITIAL UPDRAFT BEFORE LOW LEVEL SHEAR TAKES OVER AND AUGMENTS UPDRAFTS SO DO NOT BE FOOLED BY LOW CAPE PARAMETERS. TORNADO THREAT IS LESS CLEAR DUE TO VALUES OF DEWPOINTS WHICH WILL IMPACT THE LOWEST 1KM STABILITY PROFILE. GREATEST DEWPOINTS AND HENCE TORNADO THREAT SHOULD REMAIN ACROSS THE SW THIRD OF THE CWA BUT THAT WILL HAVE TO BE MONITORED. OTHERWISE, EXPECT A LINE OF CONVECTION RACING NE AT 50 MPH BETWEEN 6 PM AND 10 PM WITH POCKETS OF DAMAGING WINDS. AS FOR THE SYNOPTIC SCALE WINDS AND HIGH WIND WARNING...THE GRADIENT WINDS ARE ALREADY APPROACHING ADVISORY CRITERIA. HOWEVER, THE HIGH WIND WARNING TYPE WINDS WILL NOT OCCUR UNTIL FRONTAL PASSAGE AS STRONG PRESSURE RISES COMBINE WITH SUBSIDENCE TO PRODUCE GUSTS IN EXCESS OF 50 MPH. THIS THREAT APPEARS GREATEST IN THE 10 PM TO 3 PM TIME FRAME. I WAS TEMPTED TO PUSH BACK THE HIGH WIND WARNING AND JUST GO WITH AN ADVISORY THIS EVENING AND HIGH WIND WARNING LATER ON BUT GIVEN THAT IT WOULD CREATE 3 HEADLINES INCLUDING THE EXPECTED WATCH, I WILL DEFER TO CLARITY AND LEAVE THE WARNING/ADVISORY HEADLINES AS IS. BEYOND TONIGHT...ONE OF THE COLDEST IF NOT COLDEST AIRMASS OF THE SEASON WILL SLOWLY MOVE INTO THE REGION. LATEST SFC OBS SHOW TEMPS IN THE TEENS ACROSS IA AND WILL AIRMASS WILL ARRIVE FRI. GFS/ETA TEMP GUIDANCE AGREES WELL WITH COLDER TEMPS FRI NIGHT-SUNDAY. EXPECTED CLDS MAY SAVE US FROM DROPPING TO FAR INTO THE SINGLE DIGITS SAT NIGHT HOWEVER THIS WILL HAVE TO BE WATCHED CLOSELY SINCE IT APPEARS THAT DAYTIME HIGHS MAY ONLY REACH INTO THE TEENS/LOW 20S SATURDAY. && .IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING NORTHERN 2/3 CWA...WIND ADVISORY SOUTHERN 1/3 CWA TONIGHT. && CO
Hazardous weather outlook, Feb 16, 2:18 PM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 218 PM EST THU FEB 16 2006 INZ021-028>031-035>049-051>057-171930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH- 218 PM EST THU FEB 16 2006 ...HIGH WIND WARNING IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR ISOLATED TORNADOES. AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM RELATED WINDS WILL OCCUR. WEST NORTHWEST WINDS WILL GUST TO BETWEEN 50 AND 60 MPH MAINLY BETWEEN 10 PM AND 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060>065-067>072-171930- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 218 PM EST THU FEB 16 2006 ...WIND ADVISORY IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR ISOLATED TORNADOES. AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM WINDS WILL GUST TO BETWEEN 40 AND 50 MPH. THIS SHOULD OCCUR MAINLY BETWEEN 10 PM AND 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Local storm report, Feb 16, 7:57 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 7 NNW CRAWFORDSVILLE 40.14N 86.95W
02/16/2006 MONTGOMERY IN LAW ENFORCEMENT
TREE DOWNED.
0750 PM HAIL 3 S TERRE HAUTE 39.43N 87.38W
02/16/2006 E0.75 INCH VIGO IN LAW ENFORCEMENT
&&
LJOHNSONLocal storm report, Feb 16, 8:00 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST SEELYVILLE 39.49N 87.27W
02/16/2006 E60 MPH VIGO IN AMATEUR RADIO
&&
LJOHNSONLocal storm report, Feb 16, 8:08 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
808 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 3 S TERRE HAUTE 39.43N 87.38W
02/16/2006 E65 MPH VIGO IN AMATEUR RADIO
REPORTED 3 MILES SOUTH OF INTERSTATE 70 AND 2 MILES EAST
OF US41.
&&
LJOHNSONLocal storm report, Feb 16, 8:16 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
816 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL SULLIVAN 39.10N 87.41W
02/16/2006 E0.75 INCH SULLIVAN IN AMATEUR RADIO
0755 PM TSTM WND DMG 3 E TERRE HAUTE 39.47N 87.33W
02/16/2006 VIGO IN LAW ENFORCEMENT
CHURCH DAMAGED NEAR STATE ROAD 46 AND HULMAN DRIVE.
&&
LJOHNSONThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:05 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 28 min |
| Feb 16, 7:14 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 46 min |
| Feb 16, 7:30 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 45 min |
| Feb 16, 7:50 PM EST | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 40 min |
| Feb 16, 8:02 PM EST | Severe Thunderstorm Warning | IND | Clay, Putnam | 33 min |
| Feb 16, 8:07 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton | 38 min |
| Feb 16, 8:11 PM EST | Severe Thunderstorm Warning | IND | Clay, Owen | 34 min |
| Feb 16, 8:19 PM EST | Severe Thunderstorm Warning | IND | Daviess, Knox | 33 min |
| Feb 16, 8:27 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 48 min |
| Feb 16, 8:29 PM EST | Tornado Warning | IND | Hendricks, Morgan, Putnam | 12 min |
| Feb 16, 8:41 PM EST | Severe Thunderstorm Warning | IND | Madison | 34 min |
| Feb 16, 8:45 PM EST | Severe Thunderstorm Warning | IND | Monroe, Morgan, Owen | 30 min |
| Feb 16, 8:53 PM EST | Severe Thunderstorm Warning | IND | Daviess, Martin | 37 min |
| Feb 16, 9:11 PM EST | Severe Thunderstorm Warning | IND | Hancock, Johnson, Madison, Marion, Rush, Shelby | 32 min |
| Feb 16, 9:21 PM EST | Severe Thunderstorm Warning | IND | Brown, Lawrence, Monroe | 27 min |
| Feb 16, 9:36 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Lawrence | 39 min |
| Feb 16, 9:53 PM EST | Severe Thunderstorm Warning | IND | Rush, Shelby | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.